New hope for RA patients taking multiple drugs

Safe, natural, and effective treatments for rheumatoid arthritis (RA) patients are hard to come by. That's why a recent study caught my eye. Scientists found that one common vitamin might help reduce inflammation and lighten the drug burden for RA patients. And for patients taking two, three, even four meds a day, that's a huge step in the right direction.

RA patients on drug overload

Rheumatoid arthritis is an autoimmune disorder that attacks the lining of your joints. Over time, it can cause bone erosion and joint deformity. To avoid this, doctors aggressively treat RA patients with a dangerous cocktail of drugs that includes:

  • NSAIDs: Drugs like ibuprofen help to relieve acute pain and reduce inflammation. But long-term use is a major problem. Side effects include heart, liver, and kidney problems. Plus, they can put a major strain on your digestive system. In fact, long-term NSAIDs use causes more than 100,000 hospitalizations each year due serious GI problems such as stomach bleeding. The drugs also contribute to 16,500 deaths each year.
  • Steroids: Corticosteroids also help to reduce acute pain and inflammation. But like NSAIDs, you can only use them for short periods. And even then, you run a risk of developing high blood pressure, osteoporosis, cataracts, and diabetes. Steroids also depress your immune system, making you more vulnerable to infections.
  • Disease-modifying anti-rheumatic drugs (DMARDs) : This is the main group of drugs used to slow the progress of RA. But we know very little about how your body will react if you actually have to take one for 20 years. In fact, a very common drug called Arava has recently come under fire for contributing to a major health concern. Last month, the FDA announced a "black box" warning to people taking Arava about the risk of severe liver injury. Since coming onto the market in 2002, this drug has caused 14 documented cases of fatal liver injury.
  • TNF-alpha inhibitors: TNF-alpha is a protein that ignites your body's defenses against infection or cancer. But if your body produces too much of it, your immune system kicks into overdrive and attacks healthy tissues. TNF-alpha inhibitors aim to protect your joints by shutting down this mechanism. They're only given to RA patients who haven't responded to DMARDs. That's because they can cause some very serious side effects, ranging from congestive heart failure to lymphoma.

Drugs aren't the only answer...

Now, don't get me wrong. I fully realize that many--if not most--rheumatoid arthritis patients could not live a normal life without some type of medical intervention. But according to a new study, drugs aren't the only answer. In fact, scientists from Taiwan have found that RA patients who took B6 improved the markers of their disease.

Taiwanese scientists recruited 35 men and women with rheumatoid arthritis and divided them into two groups. One group received 5 mg of folic acid each day for 12 weeks. The other group received 5 mg of folic acid plus 100 mg of B6.

After 12-weeks, the scientists ran tests on each of the patients. They found that men and women taking folic acid plus B6 significantly reduced their levels of TNF-alpha. The folic acid group didn't experience any reduction in TNF-alpha.

Vitamin lowers inflammation without side effects

The patients taking folic acid plus B6 also lowered their IL-6 levels. What's IL- 6, you ask?

It's another protein--similar to TNF-alpha--that causes joint damage in RA patients. In fact, the latest RA drug called Actemra works by blocking IL-6 in the body. But Actemra is given to RA patients as a last resort, when all the other drugs have failed...and for good reason too, because the side effects are downright frightening.

According to the company's website, "Some people have serious infections while taking ACTEMRA, including tuberculosis (TB), and infections caused by bacteria, fungi, or viruses that can spread throughout the body. Some people have died from these infections. Other serious side effects of ACTEMRA include tears (perforation) of the stomach and intestines, changes in blood test results, hepatitis B infection in those already carrying the virus, nervous system problems, and serious allergic reactions."

On the other hand, in this small, but significant study B6 lowered IL-6 levels in RA patients without any serious side effects. In fact, you don't get much safer than vitamin B, especially at this dosage. It's like the Walton family of vitamins. Plus, it's water-soluble. So anything your body can't use just gets flushed out at the end of each day.

If you've got RA, definitely consider adding a B-complex vitamin (that contains at least 100 mg of B6) to your regimen. In my own practice, I saw major improvements using B6 to treat carpal tunnel syndrome. I suspect the same mechanism is at work here with RA.

Give it three months of steady supplementation though to see if you notice any improvements. And make sure to keep your rheumatologist apprised of your progress. If you feel markedly better, ask to have your markers re-tested. And if the results look (and feel) good, you may just be able to stop taking so many risky drugs.

Share/Save/BookmarkPrinter-friendly versionPrinter-friendly version

About the author

author-picture

Nationally acclaimed as America’s “Nutrition Physician,” Dr. Spreen has been helping people stay healthy and disease-free as a private doctor, published author, and noted researcher.

In addition to his role as a Senior Member of the prestigious Health Sciences Institute Advisory Panel in Baltimore, MD, Dr. Spreen also coaches diving at the international and Olympic levels. NorthStar Nutritionals is proud to have Dr. Spreen as our Chief Research Advisor.

Dr. Spreen also writes the Guide to Good Health


Comments

Anonymous's picture
1

Anonymous

My RA recently became more unbearable (not painful, but unbearable and interfering with my life).

I refuse to take NSAIDS and other items (specially dangerous drugs in the news today) mentioned in this article; I tried minocin, but couldn't afford the high price; asked my rheumatologist for LDN (low dose naltrexone; but he said he does not use that drug); he then prescribed minocyclene; but it too doesn't seem to palliate the discomfort.

Hopefully, the vitamins I take daily will do the trick, somewhat.

Anonymous's picture
2

Marten

RA is a catabolic imbalance, check for Leaky Gut Syndrome!!!!

Post new comment

The content of this field is kept private and will not be shown publicly.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Allowed HTML tags: <a> <p> <strong> <ul> <ol> <li> <dl> <dt> <dd> <h2> <h3> <u> <em>
  • Lines and paragraphs break automatically.
CAPTCHA
This question is for testing whether you are a human visitor and to prevent automated spam submissions.
Image CAPTCHA
Enter the characters shown in the image.